Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS Norman, OK

March 13, 2021Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 13, 2021, 8:33 PM CST for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 8:33 PM CST (02:33 UTC)
Expired
Mar 13, 2021, 9:15 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 73 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS54 KOUN 140233
SVROUN
OKC055-057-065-140315-
/O.NEW.KOUN.SV.W.0017.210314T0233Z-210314T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
833 PM CST Sat Mar 13 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Jackson County in southwestern Oklahoma...
  Southeastern Harmon County in southwestern Oklahoma...
  Southeastern Greer County in southwestern Oklahoma...

* Until 915 PM CST.

* At 833 PM CST, a severe thunderstorm was located 4 miles southeast
  of Gould, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mangum, Gould, Hester and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 9972 3463 9984 3492 9973 3494 9938
      3485 9936
TIME...MOT...LOC 0233Z 221DEG 34KT 3462 9971 

HAIL...<.75IN
WIND...60MPH
 
$$

Mahale
4 follow-up statements
081 
WWUS54 KOUN 140239
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
839 PM CST Sat Mar 13 2021

OKC055-057-065-140315-
/O.CON.KOUN.SV.W.0017.000000T0000Z-210314T0315Z/
Jackson OK-Harmon OK-Greer OK-
839 PM CST Sat Mar 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR WEST CENTRAL JACKSON...SOUTHEASTERN HARMON AND SOUTHEASTERN GREER
COUNTIES...

At 838 PM CST, a severe thunderstorm was located 5 miles west of
Duke, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mangum, Gould, Hester and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 9972 3463 9984 3492 9973 3494 9938
      3485 9936
TIME...MOT...LOC 0238Z 221DEG 34KT 3466 9967 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Mahale
881 
WWUS54 KOUN 140246
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
846 PM CST Sat Mar 13 2021

OKC055-057-065-140315-
/O.CON.KOUN.SV.W.0017.000000T0000Z-210314T0315Z/
Jackson OK-Harmon OK-Greer OK-
846 PM CST Sat Mar 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR WEST CENTRAL JACKSON...EAST CENTRAL HARMON AND SOUTHEASTERN GREER
COUNTIES...

At 845 PM CST, a severe thunderstorm was located 7 miles northwest of
Duke, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mangum and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3465 9963 3469 9982 3492 9973 3494 9938
      3473 9953 3468 9958
TIME...MOT...LOC 0245Z 214DEG 33KT 3474 9966 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Mahale
197 
WWUS54 KOUN 140257
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
857 PM CST Sat Mar 13 2021

OKC065-140306-
/O.CAN.KOUN.SV.W.0017.000000T0000Z-210314T0315Z/
Jackson OK-
857 PM CST Sat Mar 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3492 9973 3494 9938 3473 9953 3473 9967
      3471 9967 3467 9972 3477 9979
TIME...MOT...LOC 0256Z 219DEG 33KT 3480 9962 

$$

OKC055-057-140315-
/O.CON.KOUN.SV.W.0017.000000T0000Z-210314T0315Z/
Harmon OK-Greer OK-
857 PM CST Sat Mar 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR EAST CENTRAL HARMON AND SOUTHEASTERN GREER COUNTIES...

At 856 PM CST, a severe thunderstorm was located 8 miles southwest of
Mangum, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mangum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 9973 3494 9938 3473 9953 3473 9967
      3471 9967 3467 9972 3477 9979
TIME...MOT...LOC 0256Z 219DEG 33KT 3480 9962 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Mahale
075 
WWUS54 KOUN 140314
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
914 PM CST Sat Mar 13 2021

OKC055-057-140324-
/O.EXP.KOUN.SV.W.0017.000000T0000Z-210314T0315Z/
Harmon OK-Greer OK-
914 PM CST Sat Mar 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARMON AND
SOUTHEASTERN GREER COUNTIES WILL EXPIRE AT 915 PM CST...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3492 9973 3494 9938 3473 9953 3473 9967
      3471 9967 3467 9972 3477 9979
TIME...MOT...LOC 0314Z 221DEG 34KT 3493 9949 

$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 5:20 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 13, 5:20 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
520 PM CST Sat Mar 13 2021

...New AVIATION...

.UPDATE...
Issued at 140 PM CST Sat Mar 13 2021

We are monitoring the clearing over southwest parts of Oklahoma
where sufficient warming into the lower 70s is eroding the cap.
Overall convergence in the warm sector and near warm front is
weak at the moment, but convergence appears to be increasing some
from near Erick, eastward toward Anadarko. Thus we will monitor
for convective development across southwest and west-central
Oklahoma over the next 2 to 3 hours. Complex and widespread
boundary layer wave clouds still indicate stability, but more in
the way of deeper HCR development noted spreading into western
north Texas and southwest Oklahoma from the west. Large hail would
be the primary concern if any storm that forms is able to mature.
Movement of any storm would be fast (30 to 40+ KT) to the north
and northeast.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CST Sat Mar 13 2021

Severe thunderstorms are ongoing and will continue to develop this
afternoon across the Texas panhandle. Initially, these thunderstorms
should be quasi-discrete supercells. However, the thunderstorms are
expected to eventually grow upscale and coalesce into a qasi-linear
convective system as they cross the 100th meridian into Oklahoma,
coincident with decreasing buoyancy with eastward extent.

Consequently, the (relatively) highest threat for severe weather
will be along the first row or two of counties, east of the 100th
meridian, for damaging wind gusts and large hail. Embedded
supercellular structures and/or mesovortices will result in an
attendant tornado threat as well, especially with a strengthening
low-level jet. We'll have to watch for any discrete supercells
that remain ahead of the line, which would have a higher tornado
risk. Another area we'll have to watch carefully (for convection)
is along the remnant/diffuse front or to its south in the warm
sector (see update above). Even if this occurs, they could quickly
cross the front into the cooler air mass.

Severe weather risk should markedly decrease as the storms move past
the first row or two of counties toward central Oklahoma and become
elevated and lose their intensity. As a matter of fact, it appears
more likely the storms will be non-severe than severe by the time
they approach Central Oklahoma. However, with a moderate to strong
low-level jet, some gusty winds may still reach the surface.
Convection should exit by far southeast Oklahoma Sunday morning.

In the systems's wake, breezy south to southwest winds are expected
tomorrow afternoon--especially across the western half of Oklahoma
and adjacent parts of north Texas. Elevated to near critical fire
weather conditions may develop by the afternoon, especially across
the far southwest parts of the area. A Fire Danger Statement may
be needed.

Mahale

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CST Sat Mar 13 2021

Seasonable temperatures are expected on Monday with highs in the
60s and 70s deg F. As a shortwave trough approaches from the west
on Tuesday, a low-level thermal ridge will develop across the
Southern Plains. As a result, above-average temperatures are
forecast by Tuesday afternoon with highs in the 70s to near 80 deg
F.

Strong to perhaps severe thunderstorms are possible Tuesday night
into early Wednesday as the system moves through with increasing
instability and shear ahead of the aforementioned wave. Currently,
any wrap-around precipitation is expected to be rain as of right
now. Colder weather is expected in the front's wake with below
average temperatures for the latter half of the week.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 517 PM CST Sat Mar 13 2021

Mainly MVFR conditions expected tonight. Some showers possible
early in the forecast before a line of storms moves from west to
east across the area impacting all the sites overnight. This
activity should push east shortly after sunrise with quickly
clearing skies. Gusty southeast winds this evening will weaken
some toward morning before south/southwest winds increase again by
mid/late morning on back side of exiting storm system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  66  45  66 /  90  10   0   0
Hobart OK         45  64  42  66 / 100   0   0   0
Wichita Falls TX  50  68  47  71 / 100   0   0   0
Gage OK           39  62  36  60 / 100   0   0   0
Ponca City OK     52  66  44  63 /  80  40   0  10
Durant OK         53  68  48  73 /  80  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...30
Hazardous weather outlook, Mar 13, 7:09 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
709 PM CST Sat Mar 13 2021

OKZ004>048-050>052-TXZ083>090-150115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
709 PM CST Sat Mar 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an slight risk of severe thunderstorms west of a line
from Waynoka to Watonga to Lawton to Wichita Falls Texas. A
marginal risk remains farther east to near I-35.

Isolated strong to severe thunderstorms will be possible this
evening across parts of western Oklahoma and western north Texas. The
stronger storms will be capable of producing large hail to the
size of golf balls, strong damaging wind gusts over 70 mph, and an
isolated tornado remains possible.

.Flooding...
Heavy rainfall that may occur this evening and early Sunday morning
could cause localized flooding. Areas closer to the Kansas border
are more likely to have the most rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a chance for thunderstorms Tuesday night and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 13, 8:31 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
831 PM CST Sat Mar 13 2021

OKZ033-034-036-140300-
Harmon OK-Greer OK-Jackson OK-
831 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and northwestern Jackson Counties Until 900 PM CST...

AT 829 PM CST, a strong thunderstorm was located near Gould, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Gould, Duke and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3455 9976 3469 9982 3488 9964 3482 9946
      3471 9939
TIME...MOT...LOC 0229Z 224DEG 33KT 3465 9971

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:57 PM CSTTornado WarningOUNJackson18 min
Mar 13, 8:02 PM CSTSevere Thunderstorm WarningOUNHarmon, Jackson28 min
Mar 13, 8:05 PM CSTTornado WarningOUNHarmon, Jackson25 min
Mar 13, 8:31 PM CSTSpecial Weather StatementOUNHarmon29 min
Mar 13, 9:11 PM CSTSevere Thunderstorm WarningOUNEllis49 min
Mar 13, 9:16 PM CSTSpecial Weather StatementOUNGreer29 min
Mar 13, 9:46 PM CSTSpecial Weather StatementOUNBeckham29 min
Mar 13, 9:52 PM CSTSpecial Weather StatementOUNHarper23 min
Mar 13, 10:14 PM CSTSpecial Weather StatementOUNHarper46 min
Mar 13, 10:15 PM CSTSpecial Weather StatementOUNRoger Mills45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.